Hi, I have high cervical Cu deficiency myelopathy. This was/is caused by a metabolic disorder similar to Menkes.
I have IV Cu Sulfate 4mg infusions every day for 5 days every 3 weeks. This dose keeps the blood copper mostly at low normal levels with occasional drops below normal.
I'm no longer being treated by a neurologist, my haematologist (for the bone marrow failure) is my only treating doctor. This haem doc performed an LP on me in 2010 which was essentially normal EXCEPT for a raised 14-3-3 protein.
I think my neuro condition is worsening but as most of my problems are sensory it's difficult to assess. I'm already confined to a wheelchair due to spasticity etc and I also have balance problems. I have developed new onset upper limb weakness (assessed by OT) and facial pain and twitching. I have also developed some left upper arm fasciculation (at least I think that's the right word for it).
My question is ........
Would another LP with protein 14-3-3 test show if there is further degeneration? In other words can 14-3-3 be used as a marker for the presence of ongoing damage?
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.
Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.
Why do you have bone marrow failure? 14-3-3 is a protein that becomes elevated in conditions that causes rapid neuronal breakdown. It is a marker that can be useful in the correct clinical context to aid in the diagnosis of certain types of dementias. I am not familiar with it being used to monitor myelopathies. I would rather suggest that you continue following up with your neurologist. A repeat MRI of the cervical spine and/or a test called an EMG/NCS would be more useful in determining further damage. Also, it would be important to look for other causes of neuropathies. One of the most common causes of neuropathy is diabetes, and sometimes only glucose intolerances, or abnormal rises in blood sugar after a glucose load can be the only indication (this is called a oral glucose tolerance test). Other causes include but are not limited to hereditary/genetic causes (such as in a disease called Charcot-Marie-Tooth, in which there is a family history of sensory neuropathy usually from an early age associated with other clinical features such as high-arched feet), autoimmune problems (such as lupus (SLE), Sjogren's, Churg-Strauss (in which asthma also occurs), polyarteritis nodosa, which affects blood vessels), and demyelinating diseases (such as CIDP). Vitamin B12 and B6 deficiency, as well as excess vitamin B6, can also cause neuropathy. Some toxins, such as lead, arsenic, and thalium can cause large fiber sensory neuropathy. Other causes include abnormalities of protein metabolism, as in a type called amyloidosis or monoclonal proteinemia. In many neuropathies, both the sensory and motor nerves (the nerves that supply the muscles) are involved, leading to sensory symptoms as well as weakness.
Again, I recommend that you follow up with a neurologist.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.